Virginia, 2002

High Wind in Virginia, December 25, 2002

December 25, 2002 · NWS RNK · 21 events in 21 counties and zones

High winds during the afternoon of the 25th downed numerous trees and power lines across the area. A tree was downed onto a house in Roanoke, causing damage to the roof and crushing the front porch.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds during the afternoon of the 25th downed numerous trees and power lines across the area. A tree was downed onto a house in Roanoke, causing damage to the roof and crushing the front porch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 25, 10:00 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 25, 10:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1000 AM EST WED DEC 25 2002

HAVE MADE ADJUSTENTS TO TEMPS BASED ON CURRENT OBS AND WL ALSO
UPDATE FOR CLOUDS IN THE E. WINDS AREA INCREASING GRADUALLY FM WEST
TO EAST AND FCST STILL OKAY FOR WARNING AND ADV. GEV HAD A GUST TO
50 KTS AND AS BINOVC INCREASED...WINDS PICKED UP OVR THE NRV. AREAL
COVERAGE AND INTENSITY ON SHSN ON RADAR HAS DECREASED PAST FEW
HOURS. NO CHANGES PLANNED TO PCPN FCST.

.RNK...
NC...HIGH WIND WARNING FOR THIS AFTERNOON THROUGH THIS EVENING FOR
ZONES NCZ001>002...NCZ018. WIND ADVISORY FOR NCZ003-019.

VA...HIGH WIND WARNING FOR THIS AFTERNOON THROUGH THIS EVENING FOR
ZONE VAZ010>014...VAZ015>020. WIND ADVISORY FOR VAZ007-009-022>024-
      032>035.

WV...WINTER WEATHER ADVISORY FOR TODAY AND TONIGHT FOR WVZ042>045.
     WIND ADVISORY FOR WVZ042>045.
AMS
Hazardous weather outlook, Dec 25, 6:03 AM EST, 6 hours 27 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 AM EST WED DEC 25 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY
A HIGH WIND WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH MIDNIGHT
FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA...THE NEW RIVER VALLEY
AND ALLEGHANY HIGHLANDS OF SOUTHWEST VIRGINIA. A WIND ADVISORY IS IN
EFFECT OF THE REST OF SOUTHWEST VIRGINIA FROM THE FOOTHILLS OF THE
BLUE RIDGE...WESTWARD. A WIND ADVISORY IS ALSO IN EFFECT FOR THE
FOOTHILLS OF NORTHWEST NORTH CAROLINA...AND SOUTHEASTERN WEST
VIRGINIA.  SEE THE DETAILS IN THE WBCNPWRNK PRODUCTS ISSUED.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AFTERNOON THROUGH
MIDNIGHT FOR SOUTHEASTERN WEST VIRGINIA. DETAILS ARE IN THE
WBCWSWRNK PRODUCT ISSUED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 high wind. Local standard time, as filed.

High Wind, Rockbridge

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Rockbridge forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

High Wind, Smyth

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Smyth forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

High Wind, Tazewell

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Tazewell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

High Wind, Wythe

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Wythe forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

High Wind, Bath

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Bath forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

High Wind, Alleghany

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Alleghany forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

High Wind, Amherst

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Amherst forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

High Wind, Bedford

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

High Wind, Bland

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Bland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

High Wind, Botetourt

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Botetourt forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

High Wind, Campbell

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Campbell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

High Wind, Carroll

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Carroll forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High Wind, Craig

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Craig forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

High Wind, Floyd

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Floyd forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

High Wind, Franklin

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

High Wind, Giles

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Giles forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

High Wind, Grayson

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Grayson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Montgomery forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

High Wind, Patrick

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Patrick forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

High Wind, Pulaski

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Pulaski forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

High Wind, Roanoke

When
December 25, 12:30 PM EST to 8:00 PM EST
Where
Roanoke forecast zone
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321254, 5321255, 5321256, 5321257, 5322479, 5322480, 5322481, 5322482, 5322483, 5322484, 5322485, 5322486, 5322487, 5322488, 5322489, 5322490, 5322491, 5322492, 5322493, 5322494, 5322495.